advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Holland, Michigan, USA:

My daughter, diagnosed in June 2004, is on an antibiotic for sinus infection. This is her first time with antibiotics. I was wondering if using acidophilus, to put back some of the good bacteria that the antibiotics are killing off, along with the bad stuff, would alter her blood glucose at all. Does using antibiotics in general, for diabetics, mess up other systems in the body, due to the already suppressed immune system? Could it set herself up for yeast infections or whatever? This is why I the thought of giving her acidophilus.

Answer:

I don't know of any credible evidence that using acidophilus would be helpful for your daughter. Antibiotics are very useful for certain infections. Any medications have various risks and benefits. One of the more common side effects of antibiotics is an occasional yeast infection which is typically treated very easily with over-the-counter medications. The vast majority of kids with diabetes don't have a "suppressed immune system;" they have an altered immune system response to the islet cells in the pancreas. Other than that abnormal response, their immune system is unaltered. I would discuss your concerns with your pediatrician.

MSB

DTQ-20050117110314
Original posting 28 Jan 2005
Posted to Other

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:00
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.